Hail, Barber
- When
- May 9, 1:18 PM CST
- Where
- Barber County, 0.88 mi NW of Medicine Lodge
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 37.290, -98.590
A vigorous shortwave trough over eastern Colorado moved into the area at peak heating and the most unstable time of day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A vigorous shortwave trough over eastern Colorado moved into the area at peak heating and the most unstable time of day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 9, 11:32 AM CST, 1 hour 46 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1232 PM CDT MON MAY 9 2016 ...Updated Short Term... .SHORT TERM...(This evening through Tuesday) Issued at 1232 PM CDT Mon May 9 2016 Strong shortwave entering SW KS as of early afternoon. This disturbance will bring an increase in clouds, and isolated to scattered showers and thunderstorms through the afternoon. An increase in instability is expected this afternoon, with the most unstable air favoring the NE counties. Stronger storms in this region may produce marginally severe hail. Will need to monitor the eastern zones this afternoon. HRRR runs develop more robust convection along our eastern border by 4 pm, on the western periphery of much greater instability. Feel most severe potential will remain in WFO Wichita's CWA, but it will be monitored. Any convection will be diurnally driven, and diminish quickly around sunset. A clearing sky expected overnight, with min temperatures Tuesday morning ranging from the mid 40s NW to mid 50s SE. Tuesday...Noticeably warmer. Short high pressure ridge axis passes SW KS around sunrise, with SW flow aloft by afternoon. 850 mb temperatures spike nicely, into the 20-25C range, which translates into high temperatures well into the 80s. Some locales along the Oklahoma border will achieve lower 90s. Winds will trend SE through the afternoon in response to pressure falls and surface cyclogenesis in SE Colorado. Strong closed low will be well north of SW KS, in the Dakotas, by afternoon, while the associated cold front approaches the NW zones late in the day. NAM/ECMWF both suggest scattered convection developing ahead of this frontal boundary across the NW zones around 4 pm Tuesday. Moisture will be limited, with surface dewpoints generally in the 40s to near 50 at best. CAPE may approach 1000 J/kg locally. Any convection across the NW zones will be high-based, with the potential for downburst wind gusts and small hail. SPC's marginal 5% wind/hail outlook that clips our northern zones looks plausible. Feel the marginal wind/hail threat will extend down the cold front to include the far SW counties as well, especially through Tuesday evening. .LONG TERM...(Tuesday through Sunday) Issued at 315 AM CDT Mon May 9 2016 For Tuesday into Wednesday, another upper trough moves across the Central Plains. Will carry 20 to 40 percent chances for showers and thunderstorms with this wave, mainly on Wednesday morning, as a cold front passes through. Highs warm into the mid to upper 80s ahead of the front on Tuesday, then fall into the upper 60s to low 70s on Wednesday. For the period of Thursday into next Weekend, some minor chances for showers and thunderstorms will be mainly east and southeast of Dodge City as some waves in northwest flow aloft move across the region. Another cold front moves across the Central Plains on Friday with much cooler temps into the Weekend. Highs warm back into the 70s and around 80 on Thursday and Friday ahead of the cold front, then cool into the 60s for the Weekend. Lows will be in the 40s and 50s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1200 PM CDT Mon May 9 2016 A strong shortwave entering SW KS at midday will spread broken clouds and isolated to scattered -SHRA and -TSRA across SW KS this afternoon through sunset. Any impacts to aviation should be brief/temporary and only carried VCTS/CB in the 18z TAFs. Highest instability forecasted to be near HYS, where a marginally severe storm may develop near the airport through sunset. Convection will rapidly diminish at sunset, with SKC overnight. Some west wind gusts near 20 kts this afternoon away from any convection. && .PRELIMINARY POINT TEMPS/POPS... DDC 79 51 85 53 / 20 10 10 20 GCK 77 49 84 50 / 30 10 20 30 EHA 77 50 86 49 / 20 0 10 20 LBL 80 48 87 52 / 20 0 10 10 HYS 78 52 80 52 / 30 20 30 50 P28 83 54 88 57 / 20 10 0 10 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Turner LONG TERM...Kruse AVIATION...Turner
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 411 AM CDT MON MAY 9 2016 KSZ030-031-043>046-061>066-074>081-084>090-101000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 411 AM CDT MON MAY 9 2016 /311 AM MDT MON MAY 9 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING WITH SMALL HAIL AND SOME STRONG WINDS. THE BEST CHANCES FOR HAIL UP TO PENNY SIZE AND THE STRONGER WINDS WILL BE FROM ST. JOHN TO PRATT AND MEDICINE LODGE AND EAST. WEATHER HAZARDS EXPECTED... ELEVATED HAIL RISK. LIMITED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DISCUSSION...A COLD FRONT WILL BRING INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS TUESDAY LATE INTO WEDNESDAY. ANOTHER COLD FRONT WILL MOVE ACROSS THE CENTRAL PLAINS ON FRIDAY WITH SLIGHT CHANCES FOR MORE THUNDERSTORMS. SEVERE STORMS ARE NOT EXPECTED. HAZARDS WEATHER RISK... TUESDAY... LIMITED FLOODING RISK. LIMITED SEVERE THUNDERSTORM RISK. LIMITED FIRE WEATHER RISK. WEDNESDAY... LIMITED LIGHTNING RISK. THURSDAY... NO HAZARDS. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. SUNDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 06
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
202 PM CDT MON MAY 9 2016
KSZ084-091945-
MORTON KS-
202 PM CDT MON MAY 9 2016
...SPECIAL WEATHER STATEMENT...
AT 202 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF STONINGTON...OR 13 MILES SOUTHWEST OF RICHFIELD...
MOVING SOUTHEAST AT 40 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN MORTON
COUNTY.
LAT...LON 3729 10204 3732 10202 3713 10177 3699 10198
3699 10204
TIME...MOT...LOC 1902Z 318DEG 34KT 3719 10202
TURNERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 218 PM CDT MON MAY 9 2016 KSZ074-084-092000- MORTON KS-STANTON KS- 218 PM CDT MON MAY 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND SOUTH CENTRAL STANTON COUNTIES UNTIL 300 PM CDT... AT 218 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RICHFIELD...MOVING EAST AT 30 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROLLA AND RICHFIELD. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3713 10200 3737 10200 3741 10158 3710 10160 TIME...MOT...LOC 1918Z 265DEG 28KT 3726 10183 TURNER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
218 PM CDT MON MAY 9 2016
KSZ081-090-092015-
BARBER KS-PRATT KS-
218 PM CDT MON MAY 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRATT AND EASTERN
BARBER COUNTIES UNTIL 315 PM CDT...
AT 218 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR MEDICINE LODGE...MOVING NORTHEAST AT 35 MPH.
UP TO NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...KIOWA...HARDTNER...SHARON...HAZELTON...ISABEL AND CAIRO.
LAT...LON 3700 9883 3780 9847 3739 9846 3738 9835
3700 9835
TIME...MOT...LOC 1918Z 207DEG 29KT 3727 9860
HOVORKAThe Vance AFB radar (KVNX), 74 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
12 hail. Local standard time, as filed.
The hail was most likely larger as the size wasn't measured until sometime later after the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639657, 639661, 639665, 639666, 639658, 639659, 639660, 639662, 639663, 639667, 639668, 639669.